Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 219, NWS Northern Indiana

August 1, 2003Berrien County, Michigan; Blackford County, Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 7:18 PM EDT for Berrien County, Michigan; Blackford County, Jay County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 7:18 PM EDT (23:18 UTC)
Expired
Aug 1, 2003, 8:00 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Jay County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 012318
SVRIWX
INC009-075-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLACKFORD COUNTY IN INDIANA
  SOUTHERN JAY COUNTY IN INDIANA

* UNTIL 700 PM EST

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF HARTFORD CITY...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  DUNKIRK
  REDKEY
  PORTLAND
  SALAMONIA
  MILLGROVE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4048 8540 4030 8541 4025 8482 4050 8481
1 follow-up statement
000 
WUUS53 KIWX 012318 RRA
SVRIWX
MIC021-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 800 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BARODA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BERRIEN SPRINGS
  EAU CLAIRE
  NILES

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4202 8653 4184 8650 4181 8625 4209 8627

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:40 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST FRI AUG 1 2003

FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE
DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS
GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH
REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL
CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY
ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY
POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE
DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP
SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO
PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS.

NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE
VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE
ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY
MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL
POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR
SLIGHTLY BELOW NORMAL.

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES
INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND
DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY
SOME BREAKS IN THE CLOUDS.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Aug 1, 6:42 AM EDT, 12 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO
SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE
GREATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT
YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY
WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW
MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 1, 6:25 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0525 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    HILLSDALE                 MI   0.75 IN HAIL
08/01/03   HILLSDALE

AL
Local storm report, Aug 1, 6:33 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0533 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    4 SW BLUFFTON             IN   1.75 IN HAIL
08/01/03   WELLS

0528 PM    OSSIAN                    IN   0.88 IN HAIL
08/01/03   WELLS

AL
Local storm report, Aug 1, 6:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0538 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    2 N CONVOY                OH   WIND DAMAGE
08/01/03   VAN WERT                       BARN ROOF BLOWN OFF

AL
Local storm report, Aug 1, 6:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0557 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    GROVER HILL               OH   WIND DAMAGE
08/01/03   PAULDING                       TREES DOWN

AL
Local storm report, Aug 1, 6:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0558 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    PAYNE                     OH   WIND DAMAGE
08/01/03   PAULDING                       TREES DOWN

AL
Local storm report, Aug 1, 7:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0603 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    1 S FORT WAYNE            IN   1.00 IN HAIL
08/01/03   ALLEN

0545 PM    6 W ANGOLA                IN   0.75 IN HAIL
08/01/03   STEUBEN

0540 PM    12 SE FORT WAYNE          IN   1.50 IN HAIL
08/01/03   ALLEN

AL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:14 PM EDTSevere Thunderstorm WarningIWXBranch61 min
Aug 1, 3:36 PM EDTSevere Thunderstorm WarningIWXSaint Joseph54 min
Aug 1, 3:44 PM EDTTornado WarningIWXBranch46 min
Aug 1, 3:58 PM EDTSevere Thunderstorm WarningIWXHillsdale62 min
Aug 1, 4:32 PM EDTSevere Thunderstorm WarningIWXBranch43 min
Aug 1, 4:55 PM EDTTornado WarningIWXHillsdale50 min
Aug 1, 5:24 PM EDTSevere Thunderstorm WarningIWXBerrien66 min
Aug 1, 5:27 PM EDTSevere Thunderstorm WarningIWXSaint Joseph63 min
Aug 1, 6:31 PM EDTSevere Thunderstorm WarningIWXSaint Joseph59 min
Aug 1, 7:25 PM EDTSevere Thunderstorm WarningIWXCass80 min
Aug 1, 7:27 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph63 min
Aug 1, 3:27 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb63 min
Aug 1, 3:49 PM EDTSevere Thunderstorm WarningIWXLaGrange, Steuben41 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningIWXAllen60 min
Aug 1, 4:33 PM EDTSevere Thunderstorm WarningIWXSteuben27 min
Aug 1, 5:01 PM EDTSevere Thunderstorm WarningIWXDeKalb29 min
Aug 1, 5:32 PM EDTSevere Thunderstorm WarningIWXAllen58 min
Aug 1, 6:24 PM EDTSevere Thunderstorm WarningIWXWells51 min
Aug 1, 6:42 PM EDTSevere Thunderstorm WarningIWXLaGrange33 min
Aug 1, 7:52 PM EDTTornado WarningIWXJay53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.